Valproic acid induced acute liver injury resulting in hepatic encephalopathy- a case report and literature review.

Item request has been placed! ×
Item request cannot be made. ×
loading   Processing Request
  • Additional Information
    • Subject Terms:
    • Abstract:
      Valproic acid (VPA) is a commonly used agent in the management of seizures and psychiatric disorders. Hyperammonemia is a common complication of VPA with 27.8% of patients having elevated levels - that is unrelated to hepatotoxicity and normal transaminases. Common side effects include obesity, insulin resistance, metabolic disorder and severe forms of hepatotoxicity. Other rare and idiosyncratic reactions have been reported, one of which is presented in our case. A 27-year old patient presented with hyperammonemia and encephalopathy as a consequence of idiosyncratic VPA reaction causing drug-induced liver injury (DILI) with severely elevated transaminases. DILI is commonly overlooked when investigating encephalopathy in the setting of VPA. Physicians should consider DILI in the context of hyperammonemia and transaminitis. [ABSTRACT FROM AUTHOR]
    • Abstract:
      Copyright of Journal of Community Hospital Internal Medicine Perspectives (JCHIMP) is the property of Taylor & Francis Ltd and its content may not be copied or emailed to multiple sites or posted to a listserv without the copyright holder's express written permission. However, users may print, download, or email articles for individual use. This abstract may be abridged. No warranty is given about the accuracy of the copy. Users should refer to the original published version of the material for the full abstract. (Copyright applies to all Abstracts.)